MAUDE Adverse Event Report: W.L. GORE & ASSOCIATES GORE BIOA TISSUE REINFORCEMENT; MESH, SURGICAL, POLYMERIC

W.L. GORE & ASSOCIATES GORE BIOA TISSUE REINFORCEMENT; MESH, SURGICAL, POLYMERIC
Model Number FS2030
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 04/08/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The review of the manufacturing records verified that this lot met all pre-release specifications.The second gore® bio-a® tissue reinforcement will be submitted under medwatch report # 3003910212-2019-00149.
 
Event or Problem Description
The patient was implanted with two gore® bio-a® tissue reinforcements on (b)(6) 2016.It was stated that the patient received a vacuum therapy and an ¿abdominal washing¿ prior device implantation.It was stated that the two devices were implanted with direct contact of the bowel followed by a colostomy and vacuum therapy.On (b)(6) 2019, the two gore® bio-a® tissue reinforcements were explanted as it was stated that pieces from the material were rejected.
 
Additional Manufacturer Narrative
The event reported that the two devices were discarded at the hospital; however, the gore field sales associate was able to obtain photos of the device(s) prior to their disposal.No labeling or packaging were present in the photos and therefore cannot be evaluated.The event reported that the devices in the photos were allegedly both catalog # fs2030, serial #¿s (b)(6) and (b)(6).Two images were provided, but gore did not receive confirmation of if the images were of one or two separate devices.The event 40291 images evaluated depict a device or devices that do not appear consistent in color, texture, or thickness to a gore® bio-a® tissue reinforcement device.One picture shows a device that is consistent with one after explantation.The device is consistent with a device that has been in contact with blood and bodily fluids.Additionally the device appears to be beige or yellow in color.The device is separated in several places.Another picture shows a device partially protruding through skin, believed to be the patient¿s abdomen.Below the partially protruding device, there appears to be additional device exposure through a smaller wound with reddened tissue.The device is twisted and consistent with a device that has been in contact with blood and bodily fluids.Additionally the device appears to be beige or yellow in color.The device or devices in the images are consistent with a device that is of a knit or woven construction, such as the bioabsorbable johnson & johnson vicryl® knitted mesh or vicryl® woven mesh.Additionally, the device or devices in the images appear to be thinner than gore® bio-a® tissue reinforcement.An evaluation of the manufacturing records for the reported gore® bio-a® tissue reinforcement serial numbers was conducted.The evaluation confirms that the reported serial numbers met all pre-release specifications and no quality objects were associated with the devices.Event 40291 states that the patient was implanted with two gore® bio-a® tissue reinforcement devices on (b)(6) , 2016.It was alleged that on (b)(6) , 2019, two gore® bio-a® tissue reinforcement devices were explanted.The time between implantation and explantation is over three years.This is inconsistent with the absorption profile of gore® bio-a® tissue reinforcement.As described in the gore® bio-a® tissue reinforcement instruction for use (ifu), gore® bio-a® tissue reinforcement degrades via a combination of hydrolytic and enzymatic pathways.In vivo studies with this copolymer indicate the bioabsorption process should be complete by six to seven months.Based on this information, gore® bio-a® tissue reinforcement devices would not be present in the patient more than three years after implantation.Although, the reported adverse events are not believed to be associated with gore® bio-a® tissue reinforcement based on the images provided, the failure mode of ¿material does not resorb in vivo¿ leading to the hazardous situations of ¿sterile device exposed to bacterial colonization,¿ ¿erosion/extrusion,¿ and ¿foreign body sensation¿ have been previously addressed in the gore® bio-a® tissue reinforcement design failure modes and effects analysis (dfmea).The failure mode of ¿inadequate tissue response to material structure¿ leading to the hazardous situations of ¿soft tissue deficiency recurrence (outside of hernia)¿ and ¿lack of device incorporation with fascial or subcutaneous tissue¿ have been previously addressed in the gore® bio-a® tissue reinforcement dfmea.A root cause for the allegations of ¿explanted¿ and ¿reaction; not allergic¿ could not be determined.However, the images provided are inconsistent in form and color with gore® bio-a® tissue reinforcement and the timing for explant is inconsistent with the bioabsorption process, which should be complete by six to seven months.As the event 40291 images evaluated depict a device or devices that do not appear consistent in color, texture, or thickness to a gore® bio-a® tissue reinforcement device this event deemed not to be reportable to the national competent authority and well therefore retracted.
 
Additional Manufacturer Narrative
Initially it was reported to gore that the two devices were discarded at the hospital; however, the gore field sales associate was able to obtain photos of the device(s) prior to their disposal.No labeling or packaging were present in the photos and therefore cannot be evaluated.The event reported that the devices in the photos were allegedly both catalog # fs2030, serial #¿s (b)(6).Two images were provided, but gore did not receive confirmation of if the images were of one or two separate devices.The event 40291 images evaluated depict a device or devices that do not appear consistent in color, texture, or thickness to a gore® bio-a® tissue reinforcement device.One picture shows a device that is consistent with one after explantation.The device is consistent with a device that has been in contact with blood and bodily fluids.Additionally the device appears to be beige or yellow in color.The device is separated in several places.Another picture shows a device partially protruding through skin, believed to be the patient¿s abdomen.Below the partially protruding device, there appears to be additional device exposure through a smaller wound with reddened tissue.The device is twisted and consistent with a device that has been in contact with blood and bodily fluids.Additionally the device appears to be beige or yellow in color.The device or devices in the images appear to be thinner than gore® bio-a® tissue reinforcement.An evaluation of the manufacturing records for the reported gore® bio-a® tissue reinforcement serial numbers was conducted.The evaluation confirms that the reported serial numbers met all pre-release specifications and no quality objects were associated with the devices.Despite the shared feedback that an imaging evaluation revealed that the device or devices in the images appear to be thinner than gore® bio-a® tissue reinforcement the material was returned to w.L.Gore & associates for investigation.Submitted unfixed and attached to absorbent paper were four fragments, varying in size and shape, of pale yellow to brown fragile, wafer-like material that was translucent in areas.Surfaces were mostly devoid of tissue and edges are rough cut.Histopathological examination of the material specimen was performed.The material present in the specimen submitted is not consistent with pga:tmc.Based on the reported implant duration of approximately 3 years and the specimen not being properly fixed, any presence of pga:tmc would not be expected.The presence of mature collagenous tissue and minimal chronic inflammation is consistent with an implant duration of greater than 6 months.A portion of the graft was submitted for enzyme digestion and fourier transform infrared spectroscopy analyses and was identified as polyethylene.Polyethylene is found in numerous materials which could have been used during the implant procedure, exact source of material could not be identified.The material present in the returned specimen is not consistent with gore® bio-a® tissue reinforcement.As the event 40291 images and explant material evaluated depict a device or devices that do not appear consistent in color, texture, thickness , or polymer composition to a gore® bio-a® tissue reinforcement device this event deemed not to be reportable to the national competent authority and well therefore retracted.

Brand Name
GORE BIOA TISSUE REINFORCEMENT
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W.L. GORE & ASSOCIATES
flagstaff AZ
MDR Report Key8601456
Report Number3003910212-2019-00150
Device Sequence Number1981656
Product Code FTL
UDI-Device Identifier00733132605453
UDI-Public00733132605453
Combination Product (Y/N)N
Initial Reporter CountryIT
PMA/510(K) Number
K033671
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Device Explanted Year2019
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/14/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date11/30/2018
Device Model NumberFS2030
Device Catalogue NumberFS2030
Device Lot Number14608476
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Not provided
Initial Report FDA Received Date05/10/2019
Supplement Report FDA Received Date08/06/2019
03/13/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;